Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 589, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Oct 2, 2016, 6:06 PM MDT for Kit Carson County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2016, 6:06 PM MDT (00:06 UTC)
- Expired
- Oct 2, 2016, 6:28 PM MDT
- In force
- 22 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2969 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
982
WUUS53 KGLD 030006
SVRGLD
COC063-030045-
/O.NEW.KGLD.SV.W.0589.161003T0006Z-161003T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT SUN OCT 2 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 645 PM MDT
* AT 606 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF SEIBERT...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN KIT CARSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3929 10296 3937 10310 3954 10295 3951 10281
3943 10267
TIME...MOT...LOC 0006Z 216DEG 13KT 3938 10297
HAIL...1.00IN
WIND...60MPH
$$
JN3 follow-up statements
532
WWUS53 KGLD 030016
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT SUN OCT 2 2016
COC063-030045-
/O.CON.KGLD.SV.W.0589.000000T0000Z-161003T0045Z/
KIT CARSON CO-
616 PM MDT SUN OCT 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHWESTERN KIT CARSON COUNTY...
AT 616 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF SEIBERT...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN KIT CARSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3932 10291 3940 10304 3954 10295 3951 10281
3943 10267
TIME...MOT...LOC 0016Z 216DEG 13KT 3941 10294
HAIL...1.00IN
WIND...60MPH
$$
JN384
WWUS53 KGLD 030026
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT SUN OCT 2 2016
COC063-030045-
/O.CON.KGLD.SV.W.0589.000000T0000Z-161003T0045Z/
KIT CARSON CO-
626 PM MDT SUN OCT 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHWESTERN KIT CARSON COUNTY...
AT 626 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
SEIBERT...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN KIT CARSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3935 10286 3942 10299 3954 10295 3951 10281
3943 10267
TIME...MOT...LOC 0026Z 216DEG 13KT 3944 10291
HAIL...1.00IN
WIND...60MPH
$$
JN491
WWUS53 KGLD 030028
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT SUN OCT 2 2016
COC063-030038-
/O.CAN.KGLD.SV.W.0589.000000T0000Z-161003T0045Z/
KIT CARSON CO-
628 PM MDT SUN OCT 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KIT CARSON COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL...GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3935 10286 3942 10299 3954 10295 3951 10281
3943 10267
TIME...MOT...LOC 0027Z 216DEG 13KT 3945 10290
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 5:29 PM MDT, 37 minutes earlier.
Area forecast discussion, Oct 2, 5:29 PM MDT, 37 minutes before
Area Forecast Discussion National Weather Service Goodland KS 529 PM MDT SUN OCT 2 2016 .UPDATE... Issued at 517 PM MDT Sun Oct 2 2016 Small cluster of thunderstorms continues across east central Colorado and is slowly lifting to the northeast. Given instability available and rather weak large scale support...do not think this area of storms will continue for long after dark and outside of the immediate area around Seibert and Joes...do not expect a large impact. && .SHORT TERM...(This evening through Monday) Issued at 249 PM MDT Sun Oct 2 2016 Latest upper air analysis shows a closed low was moving over the Pacific Northwest and the ridge axis centered over the High Plains. There are a few weak short wave troughs rounding the ridge which have led to some isolated showers during the morning in far northeast Colorado. Early this afternoon a line of showers and thunderstorms had formed near Limon and Flagler in a narrow area of isentropic lift. These should diminish as the isentropic lift ends by mid afternoon. Tonight the closed low will become an open wave and move across the intermountain west. Meanwhile lows will be warmer than last night due to higher dew points and southerly winds being on the breezy side. Monday the low will deepen over Wyoming, closing off again. As it deepens in the afternoon the trough axis will swing east across the Tri-State Area. A dry line will accompany the upper level feature east into the Tri-State Area during the latter half of the afternoon. Behind the dry line relative humidities will fall. The addition of gusty winds may lead to critical fire weather conditions for East Central Colorado. See fire weather section for further information. With a strong low level jet overhead, wind gusts of 35- 45 mph will be likely by mid afternoon. The winds will decline during the early evening. Lift will increase along the dry line during the latter half of the afternoon. As it does so mixing ratios will increase. Anticipate storm coverage to increase through the latter half of the afternoon as lift and mixing ratios increase. Chances for rainfall continue to be east of Highway 27. With 0-6km bulk shear of 35 knots and 0-3km helicity of 300- 500m2/s2, the environment is favorable for severe thunderstorms to develop along and just ahead of the dry line. However there is a large discrepancy in the amount of instability available east of the dry line. This seems to be dependent on the temperature lapse rates in the 600-400mb layer, with the more unstable model favoring cooler lapse rates. Given this large discrepancy have low confidence regarding coverage of severe weather but the environment will be favorable for severe weather if the instability does develop. If severe storms do develop could have hen egg size hail. However this is conditional on the higher instability being realized. The best chance for severe weather, if severe storms do develop, will be east of Highway 25. .LONG TERM...(Monday night through Sunday) Issued at 258 PM MDT Sun Oct 2 2016 Monday night-Tuesday night: Main upper low transitions northward across the Northern Plains and axis of forcing will trend eastward. Associated cold front passes through our CWA Monday evening and east of our CWA after midnight. As this occurs we may see an increase in coverage before better instability and forcing shift eastward. Severe threat may remain through the evening, however same uncertainties exist as mentioned for Monday afternoon period. Model consensus still shows activity lingering or redeveloping near the eastern extent of our CWA mainly Tuesday afternoon. Locations in our west and river valleys may drop below 36 Tuesday night/Wednesday morning supporting possible frost conditions. Wednesday-Thursday night: Another trough is still expected to drop out of British Columbia and bring a strong cold front across our CWA. Timing of the front favors a Thursday (possibly before midday) and guidance continues to trend downward on highs that day. Ahead of this trough we will see seasonal highs in the 70s across our CWA on Wednesday. Increasing forcing Wednesday night ahead of this trough and then along/ahead of the fropa will support showers and isolated thunderstorms. Thermal profile is just warm enough that even through evaporative processes (based on wet bulb profile) we should see precip remain as rain. Depending on radiational conditions (which are in question) Thursday morning could see a frost in similar locations as Tuesday night (west and river valleys). A freeze is possible Thursday night and early Friday morning, with a hard freeze possible at low lying areas. Friday-Sunday: Westerly zonal flow will be in place through these periods with only latest ECMWF showing a shortwave trough possibly bringing precip chances on Sunday. Due to the lack of consistency on this feature, I kept conditions dry. Trend should be towards overall dry conditions and below normal temperatures Friday gradually warming && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 517 PM MDT Sun Oct 2 2016 Scattered thunderstorms across eastern Colorado will diminish quickly after sunset and it appears unlikely that they will impact any terminal locations. Period of LLWS appears likely around MCK for a few hours after 09z as low level jet intensifies. While thunderstorm chances will increase late in the period...think most widespread impact will be strong southerly winds and blowing dust...especially near newly planted wheat fields. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...Red Flag Warning from noon to 7 PM MDT Monday for COZ252>254. NE...NONE. && UPDATE...JRM SHORT TERM...JTL LONG TERM...DR AVIATION...JRM
Hazardous weather outlook, Oct 2, 2:40 PM MDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 240 PM MDT SUN OCT 2 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-032045- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 240 PM MDT SUN OCT 2 2016 /340 PM CDT SUN OCT 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ON MONDAY AFTERNOON SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH COMBINED WITH LOW RELATIVE HUMIDITIES WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS ACROSS EAST CENTRAL COLORADO. A RED FLAG WARNING IS IN EFFECT FROM 12 AM MDT THROUGH 7 PM MDT. ACROSS THE REST OF THE TRI-STATE AREA WIND GUSTS OF 35-45 MPH ARE EXPECTED DURING THE AFTERNOON. THE GUSTY WINDS ALONG WITH THE DRY CROPS AND GRASSES MAY LEAD TO HAZARDOUS FIRE WEATHER CONDITIONS. SEVERE THUNDERSTORMS MAY DEVELOP EAST OF HIGHWAY 25 DURING THE AFTERNOON AND INTO THE EVENING. IF SEVERE THUNDERSTORMS DO DEVELOP HEN EGG SIZE HAIL. PATCHY FROST IS POSSIBLE IN LOW LYING AREAS IN EASTERN COLORADO WEDNESDAY AND THURSDAY MORNINGS. A FREEZE IS POSSIBLE OVER PARTS OF THE TRI STATE AREA FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. JTL
In the hours before
Special weather statement, Oct 2, 4:25 PM MDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 425 PM MDT SUN OCT 2 2016 COZ091-022300- KIT CARSON COUNTY CO- 425 PM MDT SUN OCT 2 2016 ...SPECIAL WEATHER STATEMENT... AT 423 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF FLAGLER...MOVING NORTH AT 25 MPH. WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCALLY HEAVY RAINFALL IS POSSIBLE NORTH OF FLAGLER NEAR COUNTY ROADS X AND Z. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN KIT CARSON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3957 10312 3957 10286 3931 10296 3937 10315 TIME...MOT...LOC 2223Z 194DEG 23KT 3942 10305 JN
Special weather statement, Oct 2, 4:59 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 459 PM MDT SUN OCT 2 2016 COZ091-022345- KIT CARSON COUNTY CO- 459 PM MDT SUN OCT 2 2016 ...SPECIAL WEATHER STATEMENT... AT 457 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF SEIBERT...MOVING NORTHEAST AT 20 MPH. WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. PEA- SIZED HAIL IS ALSO POSSIBLE. LOCALLY HEAVY RAINFALL ON COUNTY ROADS NORTH OF SEIBERT MAY CAUSE PONDING ON ROADWAYS. TRAVELERS SHOULD USE CAUTION. LOCATIONS IMPACTED INCLUDE... SEIBERT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3929 10285 3935 10302 3955 10291 3951 10272 TIME...MOT...LOC 2257Z 203DEG 17KT 3940 10292 JN
Special weather statement, Oct 2, 5:34 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MDT SUN OCT 2 2016
COZ091-030015-
KIT CARSON COUNTY CO-
534 PM MDT SUN OCT 2 2016
...SPECIAL WEATHER STATEMENT...
AT 531 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FLAGLER...MOVING NORTHEAST AT 20 MPH.
PEA-SIZED HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. LOCALLY HEAVY RAINFALL WILL IMPACT FLAGLER AS WELL AS
COUNTY ROADS NORTH AND EAST OF TOWN.
LOCATIONS IMPACTED INCLUDE...
FLAGLER.
THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 391 AND
401.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3938 10316 3957 10305 3957 10291 3952 10276
3919 10301 3926 10316
TIME...MOT...LOC 2331Z 203DEG 17KT 3932 10307
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 6:31 PM MDT | Special Weather Statement | GLD | Kit Carson | 44 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.